Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2006, 4:37 PM CDT for Mitchell County, Texas. It was in force for 53 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2006, 4:37 PM CDT (21:37 UTC)
- Expired
- May 2, 2006, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 125 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:47 PM CDT | HAIL 4.25 | Westbrook, TX | RADIO STATION REPORTED BASEBALL AND SOFTBALL SIZED HAIL NORTH AND SOUTH OF WESTBROOK AND ALSO IN THE CUTHBERT AREA. |
| May 2, 5:10 PM CDT | TORNADO | 5 E Westbrook, TX | TRAINED SPOTTERS REPORTED A TORNADO ON THE GROUND JUST EAST OF WESTBROOK |
| May 2, 5:16 PM CDT | HAIL 2.75 | 4 Sw Westbrook, TX | BASEBALL SIZED HAIL REPORTED SOUTHWEST OF WESTBROOK. ALSO REPORTED SEEING A WALL CLOUD. |
| May 2, 5:18 PM CDT | TSTM WND DMG | 4 W Westbrook, TX | SEVERAL TELEPHONE POLES DOWN BY WINDS. |
| May 2, 5:26 PM CDT | HAIL 1 | 5 S Colorado City, TX | PEA TO QUARTER SIZED HAIL REPORTED BY TRAINED SPOTTER AT HIGHWAY 208 AND LAKE CHAMPION |
| May 2, 5:26 PM CDT | HAIL 2.75 | 5 S Colorado City, TX | BASEBALL SIZED HAIL REPORTED AT LAKE COLORADO CITY. |
| May 2, 5:27 PM CDT | TORNADO | 1 W Colorado City, TX | A TORNADO WAS REPORTED 1 MILE WEST OF COLORADO CITY NEAR THE WEST INTERCHANGE. |
| May 2, 5:27 PM CDT | TORNADO | 5 S Colorado City, TX | A TORNADO WAS REPORTED NEAR THE POWERPLANT ROUGHLY 5 MILES SOUTH OF COLORADO CITY. |
| May 2, 5:30 PM CDT | HAIL 1.75 | 5 S Colorado City, TX | GOLF BALL SIZED HAIL REPORTED AT LAKE COLORADO CITY BY PARK EMPLOYEE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:39 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2304 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 022139 SVRMAF TXC335-022230- /O.NEW.KMAF.SV.W.0095.060502T2137Z-060502T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 437 PM CDT TUE MAY 2 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MITCHELL COUNTY IN WEST TEXAS... * UNTIL 530 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF COLORADO CITY...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... COLORADO CITY... CUTHBERT... INTERSTATE 10... LORAINE DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3250 10115 3229 10111 3232 10070 3249 10067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:14 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 2, 2:14 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 214 PM CDT TUE MAY 2 2006 .SHORT TERM... SHOWERS AND HIGH-BASED THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF THE TRANS PECOS...DAVIS MOUNTAINS AND NEAR THE RIO GRANDE. THESE STORMS SEEM TO BE DEVELOPING DUE TO VERY LARGE MID- LEVEL LAPSE RATES AND TOPOGRAPHY. AT THE SAME TIME...CUMULUS BUBBLING JUST EAST OF THE PERMIAN BASIN ALONG OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY ACROSS CENTRAL TEXAS. WINDS ALSO ARE BEGINNING TO BACK ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS NEAR SWEETWATER AND SNYDER INDICATING LOW-LEVEL CONVERGENCE INCREASING. WITH INSTABILITY ALREADY PRESENT AND CAP DECREASING PER SPC ANALYSIS WILL MENTION SEVERE WORDING IN ZONES THIS EVENING GIVEN CURRENT SCENARIO. .LONG TERM... WEAK SOUTH TO SOUTHWEST MID-LEVEL RIDGE PATTERN WILL DOMINATE THE EXTENDED RANGE FORECAST FOR THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVES TRANSLATE THROUGH THE REGION. BY 03/1200Z...LARGE UPPER TROUGH DEVELOPS AND SHOULD BE POSITIONED OVER NORTHERN CALIFORNIA. PRIMARY FOCUS FOR MID-LATE WEEK WILL BE A COLD FRONT THAT IS EXPECTED TO BE SHALLOW...BUT PROVIDE ENOUGH ASCENT FOR PRECIPITATION DEVELOPMENT. SOUTH OF THE FRONT...A PERSISTENT LOW-LEVEL JET WILL SUPPLY AMPLE MOISTURE ACROSS EASTERN ZONES AND THUS...DECIDED TO LEAVE POP CHANCES IN PLACE OVER THE COURSE OF THE NEXT SEVERAL DAYS AS WAS PREVIOUSLY FORECASTED. MCS DEVELOPMENT IS LIKELY ACROSS THE NORTHERN AND CENTRAL TX PANHANDLE ALONG REMNANT OUTFLOW BOUNDARIES AND APPROACHING FRONT...WITH PROPAGATION EXPECTED TO THE SOUTHEAST ALONG THE GREATEST THETA-E RIDGING. THUNDERSTORM INITIATION ACROSS MAF CWA WILL BE DEPENDENT ON RESIDUAL OUTFLOW BOUNDARIES THAT MAY BE IN PLACE OVER THE NEXT SEVERAL DAYS AND ALONG THE HIGHER TERRAIN. EXCELLENT RH RECOVERIES ARE EXPECTED OVER THE WORK WEEK AS A LLJ INTENSIFIES EACH EVENING. NAM AND GFS SOLUTIONS DIVERGE SOMEWHAT THROUGH MIDWEEK AS THIS COLD FRONT SAGS SOUTHWARD. THE GFS AND HPC AGREE THAT THE FRONT SHOULD PUSH INTO THE FA BY 05/1200Z. THE NAM KEEPS THE FRONT FARTHER NORTHEAST AND AM NOT CONFIDENT WITH THIS SOLUTION AS PER NAM INITIALIZATION THIS MORNING. WHILE A WIND SHIFT SHOULD OCCUR WITH THIS FRONT...THERE WILL NOT BE AN ASSOCIATED PRESSURE GRADIENT THAT WILL BE STRONG ENOUGH FOR RED FLAG CONDITIONS. EXPECT SLIGHTLY COOLER TEMPERATURES BEHIND THE FRONT ON FRIDAY THROUGH SUNDAY...WITH SATURDAY BEING THE COOLEST DAY /TEMPERATURES WILL ACTUALLY BE CLOSE TO CLIMATOLOGY -- 81 DEGREES FOR KMAF/. WARM UP IS EXPECTED BY THE BEGINNING OF THE NEW WORK WEEK AS ANOTHER UPPER LEVEL TROUGH POSITIONS ITSELF OFF THE CA COAST AND SOUTHERLY WINDS ARE AMPLIFIED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 91 65 91 / 30 30 30 20 CARLSBAD NM 58 94 59 92 / 10 10 10 0 DRYDEN TX 68 93 67 95 / 20 20 20 0 FORT STOCKTON TX 65 97 64 95 / 20 10 20 0 GUADALUPE PASS TX 61 88 59 84 / 10 0 0 0 HOBBS NM 59 94 60 90 / 10 10 10 0 MARFA TX 50 87 52 86 / 10 10 10 0 MIDLAND INTL AIRPORT TX 64 92 65 92 / 20 20 30 10 ODESSA TX 66 94 67 92 / 20 10 30 10 WINK TX 66 100 62 102 / 20 10 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/02
Hazardous weather outlook, May 2, 4:37 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 437 PM CDT TUE MAY 2 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-032145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 437 PM CDT TUE MAY 2 2006 /337 PM MDT TUE MAY 2 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF WEST TEXAS THROUGH THIS EVENING. THUNDERSTORMS WILL BE MORE ISOLATED ACROSS THE SOUTHEAST NEW MEXICO PLAINS. SOME OF THE STORMS WILL BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ISOLATED TORNADOES WILL BE POSSIBLE OVER THE WESTERN LOW ROLLING PLAINS. LOCALIZED FLASH FLOODING WILL BE POSSIBLE TOO...ESPECIALLY ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...STOCKTON PLATEAU...AND LOWER TRANS PECOS WHERE LOW LEVEL MOISTURE IS MORE PREVALENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS... WILL BE POSSIBLE ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS REGIONS OF WEST TEXAS DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...STOCKTON PLATEAU... AND THE LOWER TRANS PECOS REGION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 2, 2:44 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CDT TUE MAY 2 2006 TXZ075-022045- PECOS- 244 PM CDT TUE MAY 2 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS COUNTY. A STRONG THUNDERSTORM WAS ALONG STATE HIGHWAY 18...20 MILES NORTH OF FORT STOCKTON. OTHER THUNDERSTORMS WERE FORMING ALONG AND NEAR INTERSTATE 10...INCLUDING FORT STOCKTON. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 2, 3:27 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 PM CDT TUE MAY 2 2006 TXZ048-053-022130- SCURRY-MITCHELL- 327 PM CDT TUE MAY 2 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL AND SCURRY COUNTIES. STRONG DEVELOPING THUNDERSTORMS WERE BETWEEN SNYDER AND COLORADO CITY... MOVING NORTHEAST AT 15 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR WEST TEXAS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 2, 3:43 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 343 PM CDT TUE MAY 2 2006 TXZ081-022145- BIG BEND AREA- 343 PM CDT TUE MAY 2 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF TERLINGUA OR NEAR LAJITAS AT 343 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM WILL AFFECT LAJITAS AND FARM TO MARKET ROAD 170 AND WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 55 MPH AND SMALL HAIL. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 4:07 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 PM CDT TUE MAY 2 2006 TXZ075-022200- PECOS- 407 PM CDT TUE MAY 2 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BAKERSFIELD AT 407 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL... WIND GUSTS NEAR 50 MPH AND BLOWING DUST REDUCING VISIBILITIES TO LESS THAN 1 MILE. AREAS AFFECTED INCLUDE U.S. HIGHWAY 285 SOUTHEAST OF FORT STOCKTON AND FARM TO MARKET ROAD 2023. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, May 2, 4:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL IRA 32.58N 101.00W
05/02/2006 E1.75 INCH SCURRY TX OTHER FEDERAL
POST OFFICE EMPLOYEE REPORTED GOLF BALL SIZED HAIL IN
IRA.
&&
MUELLERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:04 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| May 2, 3:53 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 67 min |
| May 2, 4:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 60 min |
| May 2, 4:49 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 56 min |
| May 2, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 61 min |
| May 2, 5:00 PM CDT | Tornado Warning | MAF | Mitchell | 60 min |
| May 2, 5:20 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 2, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 53 min |
| May 2, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 66 min |
| May 2, 5:56 PM CDT | Tornado Warning | MAF | Mitchell | 64 min |
| May 2, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 60 min |
| May 2, 6:57 PM CDT | Tornado Warning | MAF | Mitchell | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.